Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Toxicol Lett. 2004 Apr 15;150(1):85-96.

Kava kava: examining new reports of toxicity.

Author information

  • Clouatre Consulting Group, 1223 Wilshire Blvd. 761, Santa Monica, CA 90403-5400, USA. dallasclouatre@mac.com

Abstract

Before 1998, extracts of kava kava, Piper methysticum, were considered to be very safe alternatives to anxiolytic drugs and to possibly exert a wide range of other benefits. Major reviews published through the end of 2002 continued to confirm kava's safety and efficacy. Nevertheless, by January 2003 kava extracts had been banned in the entire European Union and Canada, and were subject to cautions and advisories by the US FDA as a result of 11 cases of hepatic failure leading to liver transplants, including four deaths. A total of 78 cases of hepatotoxicity reputedly linked to kava ingestion are available for review from various databases. Of these adverse events, four probably are linked to kavalactones taken alone and another 23 are potentially linked to kava intake, but also involve the concomitant ingestion of other compounds with potential hepatotoxicity. Three possible mechanisms for kavalactone hepatotoxicity are known: inhibition of cytochrome P450, reduction in liver glutathione content and, more remotely, inhibition of cyclooxygenase enzyme activity. The direct toxicity of kava extracts is quite small under any analysis, yet the potential for drug interactions and/or the potentiation of the toxicity of other compounds is large. Presently, kava toxicity appears to be "idiosyncratic." The risk-to-benefit ratio of kava extracts, nevertheless, remains good in comparison with that of other drugs used to treat anxiety.

PMID:
15068826
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk